Back to Journals » Therapeutics and Clinical Risk Management » Volume 11

Reducing drug–herb interaction risk with a computerized reminder system

Authors Lin SS, Tsai CL, Tu CY, Hsieh CL

Received 25 November 2014

Accepted for publication 21 December 2014

Published 16 February 2015 Volume 2015:11 Pages 247—253

DOI https://doi.org/10.2147/TCRM.S78124

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 2

Editor who approved publication: Professor Garry Walsh

Sheng-Shing Lin,1,2 Chiu-Lin Tsai,3 Ching-Yeh Tu,3 Ching-Liang Hsieh2,4,5

1Graduate Institute of Chinese Medicine, College of Chinese Medicine, China Medical University, 2Department of Chinese Medicine, China Medical University Hospital, 3Division of Chinese Medicine, Department of Pharmacy, China Medical University Hospital, 4Graduate Institute of Integrated Medicine, College of Chinese Medicine, China Medical University, 5Research Center for Chinese Medicine and Acupuncture, China Medical University, Taichung, Taiwan

Background: Traditional Chinese medicine (TCM) and Western medicine are both popular in Taiwan. Approximately 14.1% of Taiwanese residents use Western drugs and Chinese herbs concurrently; therefore, drug–herb interaction is critical to patient safety. This paper presents a new procedure for reducing the risk of drug interactions.
Methods: Hospital computer systems are modified to ensure that drug–herb interactions are automatically detected when a TCM practitioner is writing a prescription. A pop-up reminder appears, warning of interactions, and the practitioner may adjust doses, delete herbs, or leave the prescription unchanged. A pharmacist will receive interaction information through the system and provide health education to the patient.
Results: During the 2011–2013 study period, 256 patients received 891 herbal prescriptions with potential drug–herb interactions. Three of the 50 patients who concurrently used ginseng and antidiabetic drugs manifested hypoglycemia (fasting blood sugar level ≤70 mg/dL).
Conclusion: Drug–herb interactions can cause adverse reactions. A computerized reminder system can enable TCM practitioners to reduce the risk of drug–herb interactions. In addition, health education for patients is crucial in avoiding adverse reaction by the interactions.

Keywords: Traditional Chinese medicine, Western medicine, adverse reaction

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]

 

Readers of this article also read:

Perioperative management of hemophilia patients receiving total hip and knee arthroplasty: a complication report of two cases

Tateiwa T, Takahashi Y, Ishida T, Kubo K, Masaoka T, Shishido T, Sano K, Yamamoto K

Therapeutics and Clinical Risk Management 2015, 11:1383-1389

Published Date: 15 September 2015

Green synthesis of water-soluble nontoxic polymeric nanocomposites containing silver nanoparticles

Prozorova GF, Pozdnyakov AS, Kuznetsova NP, Korzhova SA, Emel’yanov AI, Ermakova TG, Fadeeva TV, Sosedova LM

International Journal of Nanomedicine 2014, 9:1883-1889

Published Date: 16 April 2014

Methacrylic-based nanogels for the pH-sensitive delivery of 5-Fluorouracil in the colon

Ashwanikumar N, Kumar NA, Nair SA, Kumar GS

International Journal of Nanomedicine 2012, 7:5769-5779

Published Date: 15 November 2012

A novel preparation method for silicone oil nanoemulsions and its application for coating hair with silicone

Hu Z, Liao M, Chen Y, Cai Y, Meng L, Liu Y, Lv N, Liu Z, Yuan W

International Journal of Nanomedicine 2012, 7:5719-5724

Published Date: 12 November 2012

Cross-linked acrylic hydrogel for the controlled delivery of hydrophobic drugs in cancer therapy

Deepa G, Thulasidasan AK, Anto RJ, Pillai JJ, Kumar GS

International Journal of Nanomedicine 2012, 7:4077-4088

Published Date: 27 July 2012

Crystallization after intravitreal ganciclovir injection

Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant

Clinical Ophthalmology 2010, 4:709-711

Published Date: 14 July 2010